Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 361, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 30, 2004, 4:35 AM CDT for Kiowa County, Kansas. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2004, 4:35 AM CDT (09:35 UTC)
- Expired
- Aug 30, 2004, 5:15 AM CDT
- In force
- 40 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Kiowa County, KS
The radar
The Dodge City radar (KDDC), 76 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 4:50 AM CDT | HAIL 0.88 | Haviland, KS | |
| Aug 30, 4:50 AM CDT | HAIL 0.88 | Haviland, KS | |
| Aug 30, 4:50 AM CDT | HAIL 0.88 | Haviland, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 913 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1956 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 300935 SVRDDC KSC097-301015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 434 AM CDT MON AUG 30 2004 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 515 AM CDT * AT 433 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HAVILAND...MOVING EAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF EASTERN KIOWA COUNTY... HAVILAND... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3765 9917 3745 9922 3746 9908 3768 9903 $$ FINCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:15 AM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 30, 3:15 AM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 315 AM CDT MON AUG 30 2004 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGES ARE HIGH TEMPERATURES NEXT FEW DAYS. NORTHWEST FLOW ALOFT WILL WEAKEN TODAY AS UPPER JET OVER THE NORTHERN HIGH PLAINS LIFTS NORTH AND EAST. WARMER AIR ALOFT IS PUSHING INTO WESTERN KANSAS AND MIXING FROM 850MB YIELDS HIGHS AROUND 90 BOTH TODAY AND TUESDAY. A FEW HIGH CLOUDS WILL DRIFT IN AND OUT OF THE AREA SO MOSTLY SUNNY TO PARTLY CLOUDY LOOKS GOOD. LACK OF ANY DEEP LAYER FORCING OR BOUNDARY LAYER CONVERGENCE DOES NOT SUPPORT THUNDER FOR TUESDAY NIGHT SO HAVE REMOVED POPS. LATELY SEVERAL THUNDERSTORMS HAVE POPPED UP FROM DODGE CITY AND EAST AND THESE SEEM TO HAVE BEEN REGENERATED BY PREVIOUS CONVECTIVE OUTFLOW AND/OR CONVECTIVELY INDUCED VORT. CURRENT THINKING THESE WILL BE MOVING EAST OF AREA BEFORE DAWN. DAYS 3-7... THE MODELS SHOW QUITE A BIT OF VARIABILITY FOR NEXT WEEKEND, BUT THEY ALL INDICATE A SIGNIFICANT SHORTWAVE TROUGH MOVING ACROSS THE CENTRAL AND NORTHERN PLAINS. THERE WILL BE A CHANCE FOR THUNDERSTORMS FRIDAY OR SATURDAY. AHEAD OF THIS TROUGH, WE SHOULD HAVE A NICE WARMUP WITH LOWER 90S LIKELY. THEN TEMPS OUGHT TO COOL OFF THIS WEEKEND AS COOL HIGH PRESSURE BUILDS IN. PRECIP CHANCES FOR WEDNESDAY ARE NOT LOOKING TO GOOD AS THE 72 HR UKMET SHOWS RIDGING ACROSS THE SOUTHERN PLAINS, WITH THE SOUTHERN EDGE OF THE WESTERLIES TO OUR NORTH. SO THE BEST CHANCE FOR STORMS WILL BE TO OUR NORTH. && .PRELIMINARY POINT TEMPS/POPS... DDC 90 63 89 63 / 00 00 00 00 GCK 89 62 88 62 / 00 00 00 00 EHA 88 60 86 60 / 00 00 00 00 LBL 89 62 88 62 / 00 00 00 00 HYS 90 64 90 65 / 00 00 00 00 P28 90 64 90 64 / 10 00 00 00 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && 06/24
Hazardous weather outlook, Aug 30, 3:55 AM CDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 355 AM CDT MON AUG 30 2004 KSZ030-031-043>046-061>066-074>081-084>090-311000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 355 AM CDT (255 AM MDT) MON AUG 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT AN AREA OF THUNDERSTORMS EAST OF A LINE FROM COLDWATER TO GREENSBURG, KINSLEY, AND LARNED WILL GRADUALLY MOVE EASTWARD AND OUT OF THE AREA BY EARLY THIS MORNING. SOME OF THESE MAY BRIEFLY BE SEVERE WITH PENNY SIZE HAIL, AND HEAVY DOWNPOURS. THUNDERSTORMS ARE NOT ANTICIPATED TO DEVELOP LATER TODAY OR TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. 06
In the hours before
Local storm report, Aug 29, 10:51 PM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE
1051 PM CDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0711 PM HAIL 4 N SCOTT CITY 38.54N 100.91W
08/29/2004 1.00 INCH SCOTT KS PUBLIC
0720 PM HAIL SCOTT CITY 38.48N 100.91W
08/29/2004 0.88 INCH SCOTT KS TRAINED SPOTTER
0722 PM HAIL 4 NE UTICA 38.68N 100.12W
08/29/2004 2.75 INCH NESS KS TRAINED SPOTTER
0724 PM HAIL SHIELDS 38.62N 100.45W
08/29/2004 1.00 INCH LANE KS TRAINED SPOTTER
0726 PM HAIL 5 N SCOTT CITY 38.55N 100.91W
08/29/2004 0.88 INCH SCOTT KS LAW ENFORCEMENT
0730 PM HAIL 4 W SCOTT CITY 38.48N 100.98W
08/29/2004 1.75 INCH SCOTT KS PUBLIC
0733 PM HAIL 4 NE ELLIS 38.98N 99.51W
08/29/2004 0.75 INCH ELLIS KS PUBLIC
0749 PM HAIL 4 W SCOTT CITY 38.48N 100.98W
08/29/2004 1.00 INCH SCOTT KS LAW ENFORCEMENT
0800 PM HAIL 1 W ALAMOTA 38.44N 100.33W
08/29/2004 1.50 INCH LANE KS TRAINED SPOTTER
0820 PM HAIL 1 W HAYS 38.88N 99.34W
08/29/2004 1.75 INCH ELLIS KS PUBLIC
0820 PM HAIL 13 SW SCOTT CITY 38.35N 101.08W
08/29/2004 1.75 INCH SCOTT KS PUBLIC
0825 PM HAIL 7 WSW SHALLOW WATER 38.32N 101.03W
08/29/2004 1.00 INCH SCOTT KS TRAINED SPOTTER
0832 PM HAIL HAYS 38.88N 99.32W
08/29/2004 1.75 INCH ELLIS KS EMERGENCY MNGR
0840 PM HAIL 4 W SHALLOW WATER 38.36N 100.98W
08/29/2004 1.50 INCH SCOTT KS PUBLIC
0855 PM HAIL 8 WSW FRIEND 38.21N 101.05W
08/29/2004 1.25 INCH FINNEY KS PUBLIC
0910 PM HAIL 4 NE UTICA 38.68N 100.12W
08/29/2004 0.88 INCH NESS KS PUBLIC
0912 PM HAIL SHIELDS 38.62N 100.45W
08/29/2004 0.75 INCH LANE KS TRAINED SPOTTER
0914 PM HAIL 10 N DEERFIELD 38.13N 101.13W
08/29/2004 1.00 INCH KEARNY KS TRAINED SPOTTER
0923 PM HAIL LA CROSSE 38.53N 99.31W
08/29/2004 0.88 INCH RUSH KS LAW ENFORCEMENT
0928 PM HAIL LA CROSSE 38.53N 99.31W
08/29/2004 1.00 INCH RUSH KS LAW ENFORCEMENT
0929 PM HAIL SHIELDS 38.62N 100.45W
08/29/2004 1.00 INCH LANE KS PUBLIC
0931 PM HAIL 3 NW BISON 38.55N 99.24W
08/29/2004 0.75 INCH RUSH KS PUBLIC
0935 PM HAIL 1 NE SHIELDS 38.63N 100.44W
08/29/2004 1.00 INCH LANE KS TRAINED SPOTTER
0941 PM HAIL RUSH CENTER 38.46N 99.31W
08/29/2004 0.75 INCH RUSH KS LAW ENFORCEMENT
0948 PM HAIL RUSH CENTER 38.46N 99.31W
08/29/2004 0.75 INCH RUSH KS FIRE DEPT/RESCUE
&&
LACYThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 7:21 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 54 min |
| Aug 29, 7:32 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 58 min |
| Aug 29, 7:43 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 62 min |
| Aug 29, 8:00 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 60 min |
| Aug 29, 8:25 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 65 min |
| Aug 29, 8:27 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 63 min |
| Aug 29, 8:44 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 46 min |
| Aug 29, 8:59 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 46 min |
| Aug 29, 9:07 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 38 min |
| Aug 29, 9:31 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 44 min |
| Aug 29, 9:44 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 31 min |
| Aug 30, 1:43 AM CDT | Severe Thunderstorm Warning | DDC | Clark | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.